# SDR 2007UALA05109

- Difficulty date: December 15, 2007
- Submitted: December 18, 2007
- Operation: Air carrier
- Aircraft: N220UA
- Make and model: Boeing 777222
- Aircraft serial: 30223
- Aircraft time: 26,287 hours, 3,461 cycles
- Engine: Pwa PW4090
- Engine time: 39,502 hours, 5,814 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Carbon Seal
- Condition: Leaking
- Location: Engine
- Component: Bearing
- Component part number: 50A096
- Stage of operation: AP
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: A

## Discrepancy

LANDED UNDER EMERGENCY CONDITIONS DUE TO REPORTED SMOKE IN THE CABIN.  SLIDE RAFTS DEPLOYED AND AIRCRAFT EVACUATED ONCE CLEAR OF ACTIVE.  NR 2 ENGINE REPLACED AT ORD DUE TO HEAVY METAL DEPOSITS ON MAGNETIC CHIP DETECTORS.  TEARDOWN REVEALED A FAILURE OF NR 2 BEARING.  BEARING FAILURE CAUSED LARGE CHIPS OF CARBON TO BE LIBERATED FROM NR 2 FRONT CARBON SEAL, ALLOWING OIL TO LEAK INTO THE HP COMPRESSOR.  THIS WAS THE SOURCE OF THE CABIN SMOKE.
